Alert archive / Ohio / Flash Flood Warnings in 2003

Flash Flood Warning 233, NWS Pittsburgh, PA

August 16, 2003Noble County, Ohio

NWS Pittsburgh, PA issued this flash flood warning at Aug 16, 2003, 6:35 AM EDT for Noble County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2003, 6:35 AM EDT (10:35 UTC)
Expired
Aug 16, 2003, 9:30 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Noble County, OH

The radar

The Pittsburgh radar (KPBZ), 135 km from the middle of the area, began a volume at 10:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 10.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
237 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1462 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 161038
FFWPBZ
OHC121-161330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
635 AM EDT SAT AUG 16 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NOBLE COUNTY IN OHIO

* UNTIL 930 AM EDT

* AT 635 AM EDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED ROAD 
FLOODING CONTINUING ALONG BEAVER CREEK NEAR THE INTERSECTION OF 
STATE ROUTES 147 AND 313. 

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 4:57 AM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 16, 4:57 AM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
457 AM EDT SAT AUG 16 2003

SHORT WAVE AND ASSCD CDFNT WILL SWING SEWD ACRS CWA LTR TDA AND THIS
EVE. PLENTY OF LOW LVL MOISTURE STILL IN PLACE AHD OF CDFNT WITH
HIGH CAPE DURG AFTN. SO WL CONT TO PLAY UP STG WORDING IN ZNS FOR
PSBL STG WINDS...HAIL AND HEAVY RNFL WITH TSTMS ESPECIALLY DURG AFTN
INTO ERY EVE.

WL KEEP LKLY POPS FOR FAR SRN ZNS TNGT...CHC ELSW TIL MIDN.

HI PRES WL THEN BLD IN AND GIVE DRY CONDS THRU WED.

FCSTID =   14
PIT   83  65  80  58 /  60  50  10  10
HLG   83  65  81  59 /  60  50  10  10
MGW   84  66  81  60 /  60  60  20   0
ZZV   84  65  81  59 /  60  50  10  10
PHD   83  65  80  58 /  60  50  10  10
FKL   82  62  77  55 /  60  50  10  10
DUJ   82  62  77  55 /  60  50  10  10
LBE   83  65  80  58 /  60  50  10  10
BTP   82  63  78  56 /  60  50  10  10
IDI   82  64  79  57 /  60  50  10  10
ODM   79  62  78  56 /  60  60  30   0

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
Hazardous weather outlook, Aug 16, 6:16 AM EDT, 19 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-161015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
616 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. A COLD FRONT WILL PUSH SOUTHEAST INTO THE REGION LATER
TODAY AND TONIGHT. THUNDERSTORMS WILL DEVELOP IN THE WARM AND HUMID
AIR AHEAD OF THE FRONT. SOME OF THESE STORMS MAY CONTAIN DAMAGING
WIND GUSTS AND LARGE HAIL. HEAVY DOWNPOURS ARE ALSO POSSIBLE.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHWESTERN
PENNSYLVANIA THIS MORNING...AND SPREAD SOUTHEAST ACROSS THE
REMAINDER OF WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND GARRETT COUNTY MARYLAND DURING THE AFTERNOON AND
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TODAY AND EARLY TONIGHT.

In the hours before

Special weather statement, Aug 16, 6:10 AM EDT, 25 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-161600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
610 AM EDT SAT AUG 16 2003

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
   EVENING...

A COLD FRONT WILL PUSH SOUTHEAST INTO THE REGION LATER TODAY AND
TONIGHT. THUNDERSTORMS WILL DEVELOP IN THE WARM AND HUMID AIR AHEAD
OF THE FRONT. SOME OF THESE STORMS MAY CONTAIN DAMAGING WIND GUSTS
AND LARGE HAIL. HEAVY DOWNPOURS ARE ALSO POSSIBLE.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHWESTERN
PENNSYLVANIA THIS MORNING...AND SPREAD SOUTHEAST ACROSS THE
REMAINDER OF WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND GARRETT COUNTY MARYLAND DURING THE AFTERNOON AND
EVENING HOURS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 8:37 PM EDTFlash Flood WarningPBZBelmont3 hr
Aug 15, 8:50 PM EDTFlash Flood WarningPBZMonroe3 hr
Aug 15, 9:25 PM EDTFlash Flood WarningPBZNoble3 hr
Aug 15, 10:10 PM EDTFlash Flood WarningPBZGuernsey3 hr
Aug 15, 10:33 PM EDTFlash Flood WarningPBZJefferson3 hr
Aug 16, 12:18 AM EDTFlash Flood WarningPBZNoble3 hr
Aug 16, 1:07 AM EDTFlash Flood WarningPBZGuernsey3 hr
Aug 16, 1:27 AM EDTFlash Flood WarningPBZJefferson3 hr
Aug 16, 3:25 AM EDTFlash Flood WarningPBZNoble3 hr
Aug 16, 2:28 PM EDTSevere Thunderstorm WarningPBZCarroll47 min
Aug 16, 4:19 PM EDTSevere Thunderstorm WarningPBZTuscarawas56 min
Aug 16, 5:32 PM EDTSevere Thunderstorm WarningPBZMuskingum28 min

Nearby

Flash Flood Warnings in Ohio, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.